Alabama, 2006

Hail in Alabama, June 22, 2006

June 22, 2006 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 22, 2:27 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 22, 2:27 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT THU JUN 22 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY).
SHORT TERM MODEL SOLUTIONS IN GOOD AGREEMENT THAT UPPER LEVEL RIDGE
WILL BEGIN THE EROSION PROCESS OVERNIGHT AND IT EVENTUALLY BECOME
A WEAK TROUGH BY SUNDAY. RIDGE RETROGRADES TO THE WEST COAST.
DIFFUSE SURFACE TROUGH STILL LINGERS BETWEEN BHM AND MGM BUT HAS
REALLY NOT BEEN A GREAT FOCUS FOR CONVECTION. COLD FRONT APPROACHES
CENTRAL ALABAMA THIS WEEKEND. GFS/UKMET HAVE BEEN CONSISTENT WITH
THIS FEATURE ARRIVING ON FRIDAY. WRF/NGM/NOGAPS/ECMWF KEEP THE FRONT
SLOWER. I WILL GO WITH THE SLOWER SOLUTIONS AT THIS TIME AND THE
FRONT INTO CENTRAL ALABAMA ON SATURDAY. THE FRONT LINGERS ACROSS
THE FORECAST THROUGH THE REMAINDER OF THE SHORT TERM AS A TROPICAL
WAVE AND ITS ASSOCIATED MOISTURE MOVE IN FROM THE EAST. LEANED
TOWARD SLIGHTLY LOWER POPS TOMORROW AND INCREASED POPS INTO THE
WEEKEND. ALSO LEANED SLIGHTLY HIGHER ON HIGH TEMPS COMPARED TO GFS
MOS IN MOST LOCATIONS. THE GOOD NEWS WILL BE THAT HIGHS WILL NOT
QUITE BE AS HOT SATURDAY AND SUNDAY.

ALTHOUGH OVERALL RAIN CHANCES ARE RELATIVELY LOW...MODERATE TO HIGH WET
MICROBURST INDICES WILL ALLOW A FEW STORMS TO BECOME MARGINALLY
SEVERE THIS EVENING UNTIL AROUND 8 PM. WIND GUSTS TO AROUND 65 MPH
AND HAIL UP TO GOLF BALL SIZE MAY OCCUR IN THE STRONGEST STORMS.
BRIEF LOCALIZED HEAVY RAINFALL WILL ALSO OCCUR.

75

.LONG TERM...(MONDAY THROUGH THURSDAY).
MEDIUM RANGE MODELS (ECMWF/GFS/GEM/NOGAPS) IN FAIR AGREEMENT THAT AN
UPPER LEVEL TROUGH WILL BE WELL DEVELOPED AT THE BEGINNING OF THE
PERIOD OVER THE FORECAST AREA...PROVIDING SOME RELIEF FROM THE 95 TO
100 DEGREE TEMPERATURES EXPERIENCED THE LAST FEW DAYS. HIGHS AND LOWS
WILL BE MUCH CLOSER TO NORMAL IN THE EXTENDED. SURFACE BOUNDARY
(FRONT/INVERTED TROUGH) WILL REMAIN QUASI-STATIONARY NEAR CENTRAL
ALABAMA THROUGH THE PERIOD. MODELS TRY TO PUSH THIS FOCUSING
MECHANISM AND MOST OF ITS MOISTURE TO THE EAST...BUT WILL KEEP
SCATTERED RAIN CHANCES IN THE DAYTIME...WITH ISOLATED IN THE
EVENING...DUE TO UPPER TROUGH AND SURFACE BOUNDARY. WILL HANG VERY
CLOSE TO THE MEX MOS IN THE EXTENDED WITH THE ENSEMBLE INDICATING
VERY LITTLE DEVIATION. THIS PERIOD MAY BE ALTERED IN THE FUTURE FOR
HIGHER OR LOWER POPS. IF WE CAN GET SOME OF THE TROPICAL MOISTURE
UP INTO CENTRAL ALABAMA...OVERALL RAIN CHANCES MAY IMPROVE. IF
BOUNDARY SETS UP IN THE FAR EASTERN OR SOUTHEASTERN COUNTIES...RAIN
CHANCES WILL BE MUCH MORE LIMITED. AT THIS TIME...WILL LEAN TOWARD
HIGHEST POPS OVER THE SOUTHEAST HALF WHERE BEST MOISTURE RESIDES...
SIMILAR TO PREVIOUS FORECASTERS THOUGHTS.

75

&&

.AVIATION...DISCUSSION FOR 18Z TAFS...
VFR CONDITIONS WILL PREVAIL IN FOR THE 18Z TAF PACKAGE ALTHOUGH
THUNDERSTORMS WILL BE SCATTERED ACROSS CENTRAL ALABAMA. DRY AIR IN
THE MID LEVELS OF THE ATMOSPHERE WILL LEAD TO A MODERATE RISK FOR
WET MICROBURSTS. WILL LIKELY CARRY VICINITY THUNDERSTORMS AT ALL
SITES THROUGH AROUND 02Z. OUTSIDE OF THUNDERSTORM ENHANCED
ENVIRONMENTS...WINDS SHOULD NOT BE A PROBLEM. CLOUD BASES IN
ASSOCIATION WITH THE THUNDERSTORMS SHOULD BE AROUND 2K FEET...WITH
NO CEILINGS EXPECTED AREAWIDE. NO FOG IS EXPECTED OVERNIGHT AND
CLEAR AND CALM CONDITIONS SHOULD GREET ANY EARLY MORNING PILOTS.

12

&&

.FIRE WEATHER...
MOST LOCATIONS ACROSS CENTRAL ALABAMA HAVE DRY ANTECEDENT SOIL
CONDITIONS AND KBDI VALUES GREATER THAN 500. MINIMUM AFTERNOON
RELATIVE HUMIDITY VALUES WILL HIT THE MID 30S FOR A BRIEF TIME ON
FRIDAY. BOUNDARY LAYER MOISTURE INCREASES INTO THE WEEKEND WHERE
RELATIVE HUMIDITY VALUES WILL NOT DROP QUITE AS LOW AND RAIN
CHANCES INCREASE. WINDS WILL REMAIN ON THE LIGHT SIDE FRIDAY...
GENERALLY LESS THAN 7 MPH. USE EXTRA CAUTION IN OUTDOOR BURNING
ACTIVITIES.

75

&&

.HYDROLOGY...
SOME RELIEF (AT LEAST SHORT TERM, I.E. THE NEXT WEEK OR SO) TO OUR
DRY CONDITIONS MAY BE IN SIGHT BY EARLY NEXT WEEK. PERSISTENT 5H
RIDGE ACROSS THE AREA WILL GIVE WAY TO DEVELOPING TROUGHING IN THE
EASTERN PART OF THE COUNTRY BY EARLY NEXT WEEK.  THIS WILL BRING
SOME EASING OF THE HOT TEMPERATURES BY EARLY NEXT WEEK...AS FALLING
HEIGHTS AND WEAK FRONTAL BOUNDARY/TROUGH SAGS INTO AREA WITH GULF
MOISTURE RETURNING NORTHWARD INTO AREA.  ADDITIONALLY...MODELS SEEM
TO BE COMING MORE INTO AGREEMENT ON WEAK LOW PRESSURE SYSTEM
CURRENTLY EAST OF THE BAHAMAS MOVING IN A GENERAL WEST TO NORTHWEST
DIRECTION...POSSIBLY BRINGING SOME TROPICAL MOISTURE INTO AT LEAST
SOUTHEAST SECTIONS OF FORECAST AREA BY EARLY NEXT WEEK.  ALL OF
THESE COULD COMBINE TO PRODUCE SOME MUCH NEEDED AND WELCOME
RAINFALL...WITH INCREASED RAIN CHANCES BY THIS WEEKEND AND INTO NEXT
WEEK AS A MORE UNSETTLED PATTERN DEVELOPS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  94  69  91 /  20  20  20  40
ANNISTON    70  95  70  92 /  20  20  20  40
BIRMINGHAM  73  94  73  91 /  20  20  20  40
TUSCALOOSA  73  97  73  94 /  20  20  20  40
CALERA      72  95  72  92 /  20  20  20  40
AUBURN      71  96  71  92 /  20  20  20  40
MONTGOMERY  72  96  72  95 /  20  20  20  40
TROY        72  96  72  94 /  20  20  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

75/LINHARES
Hazardous weather outlook, Jun 22, 11:04 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CDT THU JUN 22 2006

ALZ011>015-017>050-231704-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1204 PM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AROUND 3 PM AND
CONTINUE THROUGH 8 PM. THE STORMS WILL MAINLY BE CONFINED TO AREAS
EAST OF I-65...WITH THE FEWEST STORMS EXPECTED OVER THE SOUTHWEST
COUNTIES. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35
TO 45 MPH AND SMALL HAIL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 1:55 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT THU JUN 22 2006

ALZ037-038-222030-
CHAMBERS-TALLAPOOSA-
255 PM CDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA AND CHAMBERS
COUNTIES UNTIL 330 PM CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS 35 TO
45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTHEAST OF CAMP HILL. THIS THUNDERSTORM WAS
NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DADEVILLE AND CAMP
HILL THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND STRONG GUSTY WINDS. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Local storm report, Jun 22, 2:36 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             1 W ROCKFORD            32.89N 86.23W
06/22/2006  E0.88 INCH       COOSA              AL   EMERGENCY MNGR

            NICKEL SIZE HAIL ON AL HWY 22 ONE MILE WEST OF ROCKFORD.

&&

DCW
Special weather statement, Jun 22, 2:46 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT THU JUN 22 2006

ALZ043-222115-
ELMORE-
346 PM CDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHWEST ELMORE COUNTY
UNTIL 415 PM CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS 35 TO
45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTHWESTERN ELMORE COUNTY. THIS THUNDERSTORM WAS
NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TITUS THROUGH 415 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND STRONG GUSTY WINDS. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, Jun 22, 2:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT THU JUN 22 2006

ALZ021-222115-
CLEBURNE-
348 PM CDT THU JUN 22 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 415
PM CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS 35 TO
45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES EAST OF HEFLIN. THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HEFLIN...FRUITHURST
AND EDWARDSVILLE THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND STRONG GUSTY WINDS. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS...FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90

The radar

The Atlanta radar (KFFC), 100 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cleburne

When
June 22, 3:20 PM CST
Where
Cleburne County, Heflin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.650, -85.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516435.